Antibiotic use causes cancer
Original Source Link: (May no longer be active)
Heavy antibiotic use may raise lymphoma risk
Sat Nov 19, 2005 12:14 PM ET
NEW YORK (Reuters Health) - Using antibiotics more than 10 times in childhood increases the likelihood of developing non-Hodgkin's lymphoma (NHL), a cancer that affects the body's lymphatic system, new research suggests.
Dr. Ellen T. Chang of the Northern California Cancer Centre in Fremont and her colleagues also found a marginally increased NHL risk among heavy users of non-steroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen (Motrin, Advil), but no association between the disease and any other types of medication.
Given the rising incidence of NHL, Chang and her team note in the American Journal of Epidemiology, a number of studies have investigated whether certain medications increase the risk of the disease. But results have been inconclusive, with only strong immunosuppressive drugs consistently being tied to NHL. Because a number of medical conditions also may be associated with NHL, they add, the question of whether the drug or the underlying condition is involved has complicated matters further.
To investigate, the researchers looked at data from the Scandinavian Lymphoma Etiology study, which included 3,055 patients with NHL who were compared with 3187 healthy subjects drawn from Danish and Swedish population registers.
The "striking" association between antibiotic use and NHL was seen for all subtypes of the disease. High NSAID use increased overall risk of NHL and of diffuse large B-cell NHL, but did not increase the likelihood of any other type of NHL.
The increasing use of antibiotics in the 20th century could explain the rise in NHL cases, if the drugs are in fact responsible for the association observed, Chang and her colleagues note. However, they add, their study was unable to determine if antibiotics and NSAIDs affected risk apart from the underlying inflammation, infections or susceptibility to infection.
"Biologic data more strongly support the hypothesis that antibiotic use is an indicator of infection and consequent inflammation, which may increase the risk of NHL, and that high cumulative NSAID use is a marker of chronic inflammation," they conclude.
SOURCE: American Journal of Epidemiology, November 15, 2005.